Storm Surge/Tide, Flagler
- When
- September 8, 3:05 PM EST
- Where
- Flagler forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
The saltwater canal in Palm Coast was at bankfull. The water was at the top of the canal wall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
The saltwater canal in Palm Coast was at bankfull. The water was at the top of the canal wall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 8, 1:03 PM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
203 PM EDT THU SEP 8 2005
.SYNOPSIS...TS OPHELIA HAS MOVED VERY LITTLE IN THE PAST 24 HRS.
HOWEVER...WINDS HAVE INCREASED A BIT...AND RESULTING WIND FIELD HAS
EXPANDED SLIGHTLY. THIS HAS BROUGHT STRONGER WINDS TODAY VS WED.
WIND ADVISORY IN COASTAL ZONES APPEARS TO BE VERIFYING. DRIER AIR
CONTINUES TO ERODE ATLC SHOWER BANDS...WITH MOST OF THE PRECIP
AFFECTS AREAS SE OF A PONTE VEDRA TO GAINESVILLE LINE. ALOFT...HIGH
PRESSURE DOMINATING THE PLAINS STATES WITH THE NE TROF MOVING E
OVER THE W ATLC. ANOTHER UPPER HIGH IS LOCATED E-SE OF OPHELIA.
.SHORT TERM...LATEST NHC TRACK FCST CALLS FOR OPHELIA TO MOVE SLOWLY
NE AND GRADUALLY STRENGTHEN. SYSTEM SHOULD CONTINUE TO ENTRAIN
DRIER AIR ON THE NW SIDE...WHICH WILL ACT TO REDUCE SHOWER BANDS
OVER OUR CWA (COUNTY WARNING AREA). HAVE GENERALLY FOLLOWED THE 12Z
GFS WITH PRECIP FIELD. HOWEVER...DUE TO CONTINUED UNCERTAINTY...
HAVE GONE A BIT WETTER ON THE ORDER OF 10-15%.
LAKE WIND ADV/WIND ADV MAY NEED TO BE EXTENDED IN TIME PAST 00Z...
ESP IN THE COASTAL COUNTIES. FLOOD WATCH MAY ONLY NEED TO BE
CONTINUED FOR THE IMMEDIATE COAST...POSSIBLY JUST FOR FLAGLER AND
ST JOHNS COUNTY. EVENING SHIFT CAN EVALUATE THIS POSSIBILITY AT
EXPIRATION TIME. HIGH SURF ADVISORY WILL LIKELY BE CONTINUED AS
WELL AS MOST RECENT REPORTS SHOW TIDES ABOUT 2 FT ABOVE NORMAL AND
SURF AROUND 7 FEET.
.LONG TERM...HAVE GENERALLY FOLLOWED 00Z GFS WITH LOWER POPS
ASSUMING OPHELIA CONTINUES NE. A FEW MODELS ARE HINTING AT A LOOP IN
THE PATH...AND OFFICIAL NHC FCST HINTS AT THIS. THIS BEING SAID...
EXTENDED FCST IS RIDDLED WITH UNCERTAINTY. WHERE THIS LOOP OCCURS...
IF IT DOES...AND WHAT HAPPENS AFTERWARD WILL BE VERY IMPORTANT TO THE
FCST.
&&
.MARINE...FCST TRACK A LITTLE FARTHER TO THE EAST THIS AFTERNOON BUT
WINDS OVER THE WATERS REMAIN STRONG WITH GUSTS TO TROPICAL STORM
STRENGTH FROM ST. AUGUSTINE SOUTH. FCST WIND SWATH DOES KEEP
SUSTAINED TS FORCE WINDS EAST AND SOUTH OF THE FLORIDA WATERS BUT
GIVEN CURRENT CONDITIONS AND UNCERTAINTY IN FORECAST PATH...WILL
LEAVE TROPICAL STORM WARNING IN PLACE FOR THE OUTER FLORIDA WATERS.
SMALL CRAFT ADVISORY STILL GOOD FOR GEORGIA WITH GRAYS REEF
SUSTAINED AT 25 KNOTS. SEAS REMAIN AROUND 12 FEET AND NOT MUCH
IMPROVEMENT EXPECTED AS STORM MOVES ONLY VERY SLOWLY FOR NEXT 12 TO
24 HOURS. WITH THE CURRENT FORECAST TRACK...WINDS SHOULD GRADUALLY
DECREASE OVER NEXT FEW DAYS AS OPHELIA MOVES NORTH AND EAST. SEAS
WILL BE SLOWER TO IMPROVE AS OPHELIA INTENSIFIES AND GENERATES
ADDITIONAL SWELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 67 90 65 91 / 0 10 0 10
SSI 74 86 73 85 / 50 30 30 20
JAX 72 88 69 89 / 40 40 30 20
SGJ 78 85 75 84 / 60 60 40 30
GNV 71 89 68 90 / 20 30 10 20
OCF 71 88 68 90 / 20 30 20 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM FOR THE FOLLOWING ZONES:
CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM...AND ST JOHNS.
WIND ADVISORY UNTIL 8 PM FOR THE FOLLOWING ZONES:
DUVAL...FLAGLER...NASSAU...AND ST JOHNS.
TROPICAL STORM WATCH FOR THE FOLLOWING ZONES:
DUVAL...FLAGLER...NASSAU...AND ST JOHNS.
LAKE WIND ADVISORY UNTIL 8 PM FOR THE FOLLOWING ZONES:
CLAY AND PUTNAM.
GA...HIGH SURF ADVISORY UNTIL 8 PM FOR THE FOLLOWING ZONES:
COASTAL CAMDEN...AND COASTAL GLYNN.
LAKE WIND ADVISORY UNTIL 8 PM FOR THE FOLLOWING ZONES:
COASTAL CAMDEN...AND COASTAL GLYNN.
MARINE...SMALL CRAFT ADVISORY FOR THE FOLLOWING ZONES:
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 60 NM.
TROPICAL STORM WATCH FOR THE FOLLOWING ZONES:
FERNANDINA BEACH TO FLAGLER BEACH FL OUT 20 NM.
TROPICAL STORM WARNING FOR THE FOLLOWING ZONES:
FERNANDINA BEACH TO FLAGLER BEACH FL 20 NM TO 60 NM.
&&
CARROLL/CAMPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1135 AM EDT THU SEP 8 2005 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-091000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1135 AM EDT THU SEP 8 2005 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...TROPICAL STORM WATCH IN EFFECT FROM FERNANDINA BEACH TO FLAGLER BEACH... ...HIGH SURF ADVISORY IN EFFECT FOR SOUTHEAST GEORGIA... ...FLOOD WATCH FOR NORTHEAST FLORIDA COASTAL COUNTIES AS WELL AS CLAY AND PUTNAM COUNTIES... ...WIND ADVISORY IN EFFECT FOR NASSAU...DUVAL...ST JOHNS...AND FLAGLER COUNTIES... ...LAKE WIND ADVISORY FOR CLAY...PUTNAM...COASTAL GLYNN AND CAMDEN COUNTIES... A TROPICAL STORM WATCH IS IN EFFECT FOR THE NORTHEAST FLORIDA COAST. PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR FURTHER INFORMATION. DUE TO STRONG NORTHEAST WINDS IN THE COASTAL WATERS...SMALL CRAFT SHOULD REMAIN IN PORT. THE INCREASED WIND AND SWELL ACTION WILL ALSO RESULT IN A HIGH RISK OF RIP CURRENTS AT AREA BEACHES AS WELL AS LARGE BREAKERS. SEE THE LATEST COASTAL FLOOD STATEMENT FOR MORE INFORMATION FOR SOUTHEAST GEORGIA. SCATTERED TO NUMEROUS SHOWERS OVER THE COASTAL WATERS WILL MOVE ASHORE BEFORE WEAKENING...ESPECIALLY SOUTH OF THE FLORIDA/GEORGIA LINE. THESE SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF UP TO 40 TO 45 MPH AS WELL AS PERIODS OF VERY HEAVY RAINFALL. SOME AREAS WILL LIKELY EXPERIENCE SOME TRAINING OF SHOWERS...RESULTING IN MINOR LOCALIZED FLOODING. A FLOOD WATCH IS IN EFFECT FOR NORTHEAST FLORIDA COASTAL COUNTIES AS WELL AS CLAY AND PUTNAM COUNTIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... TROPICAL STORM OPHELIA IS FORECAST TO MOVE SLOWLY NORTH THEN NORTHEAST AND GRADUALLY STRENGTHEN OVER THE NEXT FEW DAYS. IT IS TOO EARLY TO SPECULATE ON DIRECT IMPACTS FOR THE NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AREA. WHAT IS CERTAIN IS THAT THE STRONG NORTHEAST WINDS WILL CONTINUE THROUGH FRIDAY WITH A CONTINUATION OF HIGH SURF...MODERATE BEACH EROSION...AND POSSIBLY MODERATE COASTAL STORM SURGE FLOODING AND LOCALLY HEAVY RAINFALL. INTERESTS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD MONITOR THE LATEST NATIONAL HURRICANE CENTER FORECAST AND STATEMENTS FROM NATIONAL WEATHER SERVICE JACKSONVILLE ON THE THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING OR HIGH WINDS TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
229 PM EDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HIGH SURF 2 S FLAGLER BEACH 29.44N 81.13W
09/08/2005 FLAGLER FL EMERGENCY MNGR
A1A CLOSED DUE TO EROSION BETWEEN S 14TH STREET AND S
19TH STREET. FLAGLER BEACH PIER ALSO CLOSED DUE TO HIGH
SURF.
&&
CAMPThe national radar mosaic for the moment the first event began.
1 storm surge/tide. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005The 2005 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470243.